Alert archive / New Mexico / High Wind Watches in 2021

High Wind Watch 15, NWS Albuquerque, NM

December 27, 2021Chaves County, Lincoln County, New Mexico

NWS Albuquerque, NM issued this high wind watch at Dec 27, 2021, 5:00 AM MST for Chaves County, Lincoln County, New Mexico. It took effect at Dec 27, 2021, 5:00 PM MST. It was in force for .

The area

The counties it named.

The facts

Issued
Dec 27, 2021, 5:00 AM MST (12:00 UTC)
In effect from
Dec 27, 2021, 5:00 PM MST
Expired
Dec 27, 2021, 11:42 AM MST
In force
Issued by
NWS Albuquerque, NM

Counties Chaves County, NM, Lincoln County, NM

The radar

The Holloman AFB radar (KHDX), 120 km from the middle of the area, began a volume at 12:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Albuquerq/Krtlnd, NM (KABQ), launched 12:00Z, 0.0 hours before the alert went out and 224 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albuquerq/Krtlnd, NM at 12:00Z on 2021-12-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albuquerq/Krtlnd, NM at 12:00Z on 2021-12-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 186 square meters per square second.1939587897117136Sfc1 km3 km6 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2278 m above ground
0-6 km bulk shear
115 kt
0-1 km storm-relative helicity
186 m²/s²
0-3 km storm-relative helicity
156 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

954 
WWUS75 KABQ 271200
NPWABQ

URGENT - WEATHER MESSAGE
National Weather Service Albuquerque NM
500 AM MST Mon Dec 27 2021

NMZ226-240-271900-
/O.NEW.KABQ.WI.Y.0058.211227T1200Z-211228T0000Z/
/O.NEW.KABQ.HW.A.0015.211228T0000Z-211228T1500Z/
South Central Mountains-Southwest Chaves County-
500 AM MST Mon Dec 27 2021

...WIND ADVISORY IN EFFECT UNTIL 5 PM MST THIS AFTERNOON...
...HIGH WIND WATCH IN EFFECT FROM 5 PM THROUGH EARLY TUESDAY 
MORNING...

* WHAT...For the Wind Advisory today, southwest winds 25 to 35 mph 
  with gusts up to 50 mph expected. For the High Wind Watch this 
  evening through early Tuesday morning, southwest winds 30 to 40 
  mph with gusts up to 65 mph possible.

* WHERE...South Central Mountains and Southwest Chaves County.

* WHEN...For the Wind Advisory, until 5 PM MST this afternoon. For 
  the High Wind Watch, from 5 PM MST this afternoon through early 
  Tuesday morning.

* IMPACTS...Damaging winds could blow down trees and power lines. 
  Power outages are possible. Travel could be difficult, especially 
  for high profile vehicles.

* ADDITIONAL DETAILS...Dangerous crosswinds will impact northwest to 
  southeast oriented roads like Highway 380 through Capitan and 
  Lincoln, especially tonight.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the latest forecasts and warnings for updates.

Fasten loose objects or shelter objects in a safe location prior to 
the onset of winds.

&&

$$

44
1 follow-up statement
117 
WWUS75 KABQ 271842
NPWABQ

URGENT - WEATHER MESSAGE
National Weather Service Albuquerque NM
1142 AM MST Mon Dec 27 2021

NMZ226-240-280245-
/O.UPG.KABQ.HW.A.0015.211228T0000Z-211228T1500Z/
/O.NEW.KABQ.HW.W.0020.211228T0000Z-211228T1500Z/
/O.CON.KABQ.WI.Y.0058.000000T0000Z-211228T0000Z/
South Central Mountains-Southwest Chaves County-
1142 AM MST Mon Dec 27 2021

...WIND ADVISORY REMAINS IN EFFECT UNTIL 5 PM MST THIS AFTERNOON...
...HIGH WIND WARNING IN EFFECT FROM 5 PM THIS AFTERNOON TO 8 AM MST 
TUESDAY...

* WHAT...For the High Wind Warning, southwest winds 30 to 40 mph 
  with gusts up to 60 mph expected. For the Wind Advisory, southwest 
  winds 20 to 30 mph with gusts up to 50 mph.

* WHERE...South Central Mountains and Southwest Chaves County.

* WHEN...For the High Wind Warning, from 5 PM this afternoon to 8 AM 
  MST Tuesday. For the Wind Advisory, until 5 PM MST this afternoon.

* IMPACTS...Damaging winds will blow down trees and power lines. 
  Widespread power outages are expected. Travel will be difficult, 
  especially for high profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take action to secure trash cans, lawn furniture, and other loose or 
lightweight outdoor objects. Extremely hazardous driving conditions 
can be expected, especially for motorists in high profile vehicles 
who should consider delaying travel.

&&

$$

12

What forecasters said that day

The local office's own words before this high wind watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before this high wind watch went out at Dec 27, 3:34 AM MST, 1 hour 26 minutes earlier.

Area forecast discussion, Dec 27, 3:34 AM MST, 1 hour 26 minutes before
Area Forecast Discussion
National Weather Service Albuquerque NM
334 AM MST Mon Dec 27 2021

.SYNOPSIS...
Strong winds aloft associated with the jet stream will continue to
persist over the central and southern Rockies, including New Mexico.
This will keep repeated weather disturbances moving over the area
with more bouts of strong wind, cooler temperatures and batches of
precipitation moving into some parts of the state. The strongest
winds will tend to impact the high terrain areas and also the eastern
plains with surges in wind speed expected tonight into Tuesday and
again early on Wednesday. Precipitation generally stays focused over
western and north central New Mexico today through Thursday. The
final weather system in this parade of upper level disturbances will
overtake New Mexico Friday into Saturday when precipitation will
become a bit more widespread, especially over western and central New
Mexico. Colder than normal temperatures will also accompany this
weather system by New Year's Day.

&&

.DISCUSSION...
SHORT TERM...(TODAY THROUGH TUESDAY)...
A broad long wave trough will persist over the western US with
multiple shortwave troughs rotating through it. There will be a
chance of rain showers and mountain snow showers each period, but
precipitation chances will increase significantly tonight and
Tuesday over western and north central areas as a stronger shortwave
trough bearing significant moisture approaches and eventually
crosses northern NM from the west. Will issue a Winter Storm Watch
for several inches to near a foot of snow accumulation in the
northern mountains and Chuska mountains tonight through Wednesday
morning. The Tusas Mountains should be the big winner with nearly 2
feet of snow accumulation above Chama.

The polar jet stream will remain over mainly southern and eastern NM
through Tuesday as well. Thanks to cooler temperatures and abundant
high clouds, atmospheric mixing won't be as strong today. The main
concern for strong wind gusts in the 45-55 mph range will be over
the south central mountains, where 700 mb speeds are forecast to
peak from 50-65 KT today, then 55-70 KT tonight. Will issue a Wind
Advisory for the Ruidoso and Dunken areas today, and a High Wind
Watch for that area tonight into early Tuesday morning. Sky cover is
forecast to decrease over eastern areas on Tuesday, while a decent
lee trough persists. This will probably result in the central
mountain chain and eastern plains experiencing west and southwest
wind gusts in the 35-55 mph range on Tuesday.

LONG TERM...(TUESDAY NIGHT THROUGH SUNDAY)...
The southwesterly jet will remain over NM Tuesday night with the
next progressive ripple in the flow set to arrive over northern parts
of the state early Wednesday morning. After having only briefly
decreased in speed Tuesday evening, mid level flow will ramp up again
toward dawn Wednesday as the trough aloft approaches and induces a
stronger gradient over NM. Speeds of 45 to 65 kt would be common at
700 mb, not as vigorous as yesterday and preceding events, but stout
nonetheless. Coupled with a deepening surface low over the OK/TX
panhandles by midday Wednesday, more wind advisories and perhaps some
high terrain high wind warnings will likely be warranted again. A
faint subtropical fetch of moisture will struggle to precede the
Wednesday morning trough, but available dynamics and perpetual moist
westerly flow will still continue to yield precipitation for western
to north central zones with an increase Tuesday night into early in
the morning hours before dwindling. The winter storm watch will
will continue to cover the threat for several inches of accumulation
in the northern and northwestern mountains through this time. A
pronounced thermal trough aloft will also accompany this ripple, and
daytime highs Wednesday will likely remain near to slightly below
average in western and central zones while the eastern plains hover
above normal amid the compressional heating from the downsloping
winds.

As a very cold core low spins over Saskatchewan and Manitoba, yet
another shortwave perturbation will orbit, rounding the CA coast
late Wednesday and closing into a low offshore by Thursday. This low
will be the next feature of interest for NM weather, putting a
bookend on a monotonous and relentless windy pattern over the Land of
Enchantment. A brief reduction in winds aloft is expected early
Thursday, behind the Wednesday trough and prior to the subtropical
jet restrengthening with the offshore low. Still, breezy to windy
conditions will be fairly common Thursday with the central mountain
chain to the eastern plains observing the stronger speeds. Showers
may dwindle over northern and western high terrain, but may not fully
cease Thursday.

By Friday, the offshore low will quickly eject toward the American
Southwest, beginning to fill in some as it does so while better
subtropical moisture is drawn up ahead of and into it. There are
still discrepancies with the speed at which the feature will eject
and subsequently arrive into NM, and this could be heavily dependent
on another northern stream clipper feature. The clipper wave diving
out of B.C./Alberta could phase with the low offshore of CA or just
slightly lag behind it. Regardless, deterministic models still
depict an increase in precipitation, especially western and central
NM zones with even eastern zones at least having a chance for
precipitation after being left dry for so long. A backdoor cold front
could also enter northeast NM as early as Saturday midday, and the
trough would be exiting by Saturday evening with much colder air
settling in its wake for Sunday.

44/52

&&

.FIRE WEATHER...
A long wave trough will persist over the western US through Saturday
with daily precipitation chances over western and sometimes central
parts of the forecast area. Seven Day QPF amounts look to vary from
a few hundredths of an inch to near a half inch at lower elevations
west of the central mountain chain, and from around a half inch to
1.50 inches in the mountains, except for near 3 inches in the Tusas
Mountains and only around a half inch in the Sandias and Manzanos.
Two rounds of widespread and potentially heavy precipitation are
expected, both of which will feature mainly snow, tonight through
Wednesday morning, then Friday through Saturday. The long wave
trough will also keep a persistent polar jet stream over the state
with daily rounds of breezy to windy conditions. Humidities will
generally remain above 15 percent, except for pockets of lower
values and locally critical fire weather conditions east of the
central mountain chain today.

44

&&

.AVIATION...
06Z TAF CYCLE
Westerly winds with gusts near 25kt will persist along and just east
of the Central Mountain Chain tonight. Periods of MVFR stratus may
develop at KGUP through early morning, but otherwise VFR conditions
will prevail through Monday afternoon. However, west to southwest
winds will pick up again Monday afternoon area wide, though will not
be as strong as today. Gusts between 25 and 35 kts will be common
though. These breezy conditions will persist overnight Monday as
another trough approaches NM. Moist orographic lift will once again
allow for snow to develop by 06Z Mon across portions of northern and
western NM, favoring the high terrain. Mt obscurations will be likely
in snow and blowing snow.

34

&&

.PRELIMINARY POINT TEMPS/POPS...
Farmington......................  44  30  39  26 /  10  40  50  70
Dulce...........................  39  22  33  19 /  20  80  80  80
Cuba............................  42  27  34  20 /   0  30  50  60
Gallup..........................  43  29  35  26 /   0  40  60  70
El Morro........................  41  28  32  22 /   0  30  50  60
Grants..........................  45  29  36  22 /   0  20  30  50
Quemado.........................  45  29  38  24 /   0  20  30  50
Magdalena.......................  50  31  43  27 /   0  10   5  30
Datil...........................  44  29  38  24 /   0  20  10  40
Reserve.........................  49  25  41  22 /   0  50  50  70
Glenwood........................  50  29  45  29 /   0  50  50  70
Chama...........................  33  16  27  16 /  30  90  80  70
Los Alamos......................  40  30  34  25 /   0  30  50  60
Pecos...........................  42  25  35  23 /   0  40  30  50
Cerro/Questa....................  36  23  31  19 /   5  70  60  60
Red River.......................  29  17  23  15 /  10  70  60  50
Angel Fire......................  34  12  28  19 /   5  60  60  60
Taos............................  41  23  36  18 /   5  50  50  50
Mora............................  46  23  38  22 /   0  40  40  50
Espanola........................  47  29  41  24 /   0  20  40  50
Santa Fe........................  41  27  36  26 /   0  30  40  60
Santa Fe Airport................  44  28  39  25 /   0  20  30  50
Albuquerque Foothills...........  47  35  42  29 /   0  10  10  40
Albuquerque Heights.............  50  33  46  31 /   0   5   5  30
Albuquerque Valley..............  51  30  48  27 /   0   5   5  30
Albuquerque West Mesa...........  50  33  46  30 /   0  10  10  30
Belen...........................  53  31  50  27 /   0   5   0  20
Bernalillo......................  50  32  45  30 /   0  10  10  40
Bosque Farms....................  52  29  49  25 /   0   5   0  20
Corrales........................  50  32  46  29 /   0  10  10  30
Los Lunas.......................  52  29  49  24 /   0   5   0  20
Placitas........................  47  34  41  30 /   0  20  20  50
Rio Rancho......................  49  32  45  30 /   0  10  10  30
Socorro.........................  55  32  53  29 /   0   0   0  20
Sandia Park/Cedar Crest.........  44  31  38  28 /   0  20  20  50
Tijeras.........................  47  30  41  29 /   0  20  10  40
Edgewood........................  48  30  41  28 /   0  20  10  40
Moriarty/Estancia...............  50  28  43  25 /   0  10  10  30
Clines Corners..................  46  26  39  24 /   0   5   5  30
Mountainair.....................  48  30  44  28 /   0  10   0  20
Gran Quivira....................  49  30  45  28 /   0   5   0  20
Carrizozo.......................  54  33  48  33 /   0   0   0  20
Ruidoso.........................  52  29  44  31 /   0  10   0  20
Capulin.........................  48  26  44  21 /   0   5   0   5
Raton...........................  50  24  46  18 /   0  10   5  10
Springer........................  54  27  48  20 /   0   5   5  10
Las Vegas.......................  49  28  42  24 /   0  10  10  20
Clayton.........................  56  32  52  25 /   0   0   0   0
Roy.............................  54  31  49  27 /   0   5   0   5
Conchas.........................  61  35  55  29 /   0   0   0   0
Santa Rosa......................  59  35  52  30 /   0   0   0   5
Tucumcari.......................  63  39  57  32 /   0   0   0   0
Clovis..........................  62  36  56  31 /   0   0   0   0
Portales........................  64  37  58  32 /   0   0   0   0
Fort Sumner.....................  63  36  56  31 /   0   0   0   0
Roswell.........................  69  40  63  34 /   0   0   0   0
Picacho.........................  63  37  54  34 /   0   0   0  10
Elk.............................  61  36  52  33 /   0  10   0  20

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
Wind Advisory from 5 AM early this morning to 5 PM MST this
afternoon for the following zones... NMZ226-240.

High Wind Watch from this afternoon through Tuesday morning for the
following zones... NMZ226-240.

&&

The office that day

Everything else NWS Albuquerque, NM issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 27, 3:37 AM MSTWinter Storm WatchABQColfax, Los Alamos, McKinley, Mora, Rio Arriba, Sandoval and 4 more11 hr
Dec 27, 5:00 AM MSTWind AdvisoryABQChaves, Lincoln12 hr
Dec 27, 11:42 AM MSTHigh Wind WarningABQChaves, Lincoln15 hr
Dec 27, 3:06 PM MSTWinter Storm WarningABQColfax, Los Alamos, Mora, Rio Arriba, Sandoval, San Juan and 3 more44 hr
Dec 27, 3:06 PM MSTWinter Weather AdvisoryABQCatron, Cibola, McKinley, Rio Arriba, Sandoval, San Juan and 1 more44 hr
Dec 27, 3:23 PM MSTWind AdvisoryABQBernalillo, Chaves, Colfax, Lincoln, Mora, Sandoval and 5 more25 hr

Nearby

High Wind Watches in New Mexico, 2021Every high wind watch in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.